Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 72, NWS Milwaukee, WI

August 21, 2002Fond du Lac County, Green Lake County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 21, 2002, 5:16 PM CDT for Fond du Lac County, Green Lake County, Wisconsin. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2002, 5:16 PM CDT (22:16 UTC)
Expired
Aug 21, 2002, 5:45 PM CDT
In force
29 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Fond du Lac County, WI, Green Lake County, WI

The radar

The Green Bay radar (KGRB), 87 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:30 PM CDTThunderstorm Wind 56 ERipon, WI
Aug 21, 5:50 PM CDTHail 0.75Pickett, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 2:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 212216
SVRMKE
WIC039-047-212245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
516 PM CDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOND DU LAC COUNTY IN EAST CENTRAL WISCONSIN
  GREEN LAKE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 545 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR RIPON...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL FOND DU LAC COUNTY AT 525 PM CDT

SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS
SPOTTED.

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS
PATH...SEEK SHELTER INDOORS.

LAT...LON 4388 8904 4372 8892 4389 8844 4408 8859

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:30 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 21, 1:30 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
130 PM CDT WED AUG 21 2002

SURFACE WARMFRONT EXTENDED NEAR OUR FAR N COUNTIES FROM JUST N OF
THE DELLS TO NORTH OF MANITOWOC.  WARMFRONT IS BECOMING BETTER
DEFINED DUE TO EXTENSIVE CLOUD COVER AND RAIN COOLED AIR TO THE
NORTH.   DEWPOINTS HAVE QUICKLY RISEN TO THE LOWER 70S ACROSS SE AND
SC WI. CAPES ARE STILL LOW TO MODERATE OVER S WI...BUT ARE AROUND
3000 J/KG JUST TO THE NORTH.  MEANWHILE CONVERGENCE FROM 850 MB LOW
LEVEL JET ALONG WITH WEAK SHORTWAVE SEEN FROM SE MN TO FAR NE IA
SETTING OFF SOME THUNDERSTORMS ACROSS NW PORTIONS OF OUR AREA.  THE
CONVERGENCE SHOULD SHIFT NE INTO NE WI BY LATE AFTERNOON.

THEREFORE KEY IS TRIGGER TO SET OFF MORE STORMS ACROSS SC/SE WI LATE
AFTERNOON AND EVENING.  BEST UPPER DIVERGENCE FROM RIGHT ENTRANCE
REGION OF UPPER JET TO BE ACROSS THE UPPER GREAT LAKES
REGION...ALTHOUGH SOME WEAKER UPPER DIVERGENCE PRESENT OVER SC AND
SE WI.  APPROACHING COLD FRONT WILL BE A TRIGGER...BUT BY THE TIME
IT REACHES SC/SE WI...THE LOW LEVEL FLOW AT 850 MB BECOMES MORE
WSW...REDUCING THE SHEAR.  THUS THERE IS A WINDOW OF OPPORTUNITY FOR
SEVERE THUNDERSTORMS...WITH EHI VALUES AROUND 2 TO 3...SO ISOLATED
TORNADOES ARE SOMETHING TO CONSIDER...ESPECIALLY WITH LOW LCL.
THE FRONT IS LAGGING THIS WINDOW...BUT APPROACHING WEAK SHORTWAVE
MAY BE JUST ENOUGH TO SET OFF THUNDERSTORMS DURING THE WINDOW.
THEREFORE SEVERE THREAT WILL CONTINUE THROUGH THE EARLY EVENING.

THEN MAIN THREAT WILL BE HEAVY RAINS WITH PRECIPITABLE WATER VALUES
AROUND 2.25 INCHES.  WHEN COLD FRONT APPROACHES UNIDIRECTIONAL WINDS
MAY CAUSE TRAINING.  THEREFORE WILL MENTION SOME HEAVY RAINS...BUT 1
HOUR FLASH FLOOD GUIDANCE 2 TO 3 INCHES...WITH 6 HOUR IN THE 3 TO 4
INCH RANGE...SO NO FLASH FLOOD WATCH WILL BE ISSUED.

IN THE FAR TERM...PREFER THE ETA SOLUTION OF STALLING THE WEAK COLD
FRONT SOUTH OF THE ILLINOIS BORDER...BUT THEN AVN DOES BETTER JOB
WITH SHORTWAVE FOR FRIDAY...AND WILL LEAN TOWARDS MORE SHOWERS.
STILL TOO EARLY TO IDENTIFY SHARS TYPE HEAVY RAIN EVENT...BUT MID
LEVEL SHORTWAVE SHOULD BE WATCHED.

.MKX...NONE.

HENTZ

In the hours before

Special weather statement, Aug 21, 11:30 AM CDT, 5 hours 46 minutes before
WIZ046-047-051-052-056>060-062>072-211830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1130 AM CDT WED AUG 21 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER
THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.  IN ADDITION...HEAVY RAINS MAY CAUSE SOME LOCALIZED URBAN
OR FLASH FLOODING.  ENOUGH SHEAR EXITS LATE THIS AFTERNOON...SO AN
ISOLATED TORNADO IS POSSIBLE.

DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL
ARE POSSIBLE. HEAVY RAINS MAY CAUSE LOCALIZED FLOODING ON ROADS AND
ALONG SMALLER RIVERS AND STREAMS.

DISCUSSION...WARMER AND MORE HUMID AIR WILL FLOW INTO WISCONSIN
TODAY. THE ARRIVAL OF AN UPPER LEVEL DISTURBANCE WILL HELP ENHANCE
THUNDERSTORM DEVELOPMENT IN THIS FAVORABLE AIRMASS ACROSS SOUTHERN
WISCONSIN LATE THIS AFTERNOON AND EVENING.  A LAGGING COLD FRONT
WILL MOVE THROUGH LATE TONIGHT...THEN HOLD NEARLY STATIONARY
ALONG THE ILLINOIS BORDER.

OUTLOOK FOR DAY 2 THURSDAY...SHOWERS AND THUNDERSTORMS ARE POSSIBLE
AS THE COLD FRONT BECOMES STATIONARY JUST SOUTH OF THE
WISCONSIN/ILLINOIS BORDER.

SPOTTER ACTIVATION...STORM SPOTTER GROUPS MY BE NEEDED THIS
AFTERNOON AND EVENING.

ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN
OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR
WEB SITE AT WWW.CRH.NOAA.GOV/MKX

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:10 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette65 min
Aug 21, 5:18 PM CDTTornado WarningMKXFond du Lac, Green Lake57 min
Aug 21, 5:25 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk50 min
Aug 21, 5:54 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Marquette51 min
Aug 21, 6:17 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Green Lake43 min
Aug 21, 6:24 PM CDTSevere Thunderstorm WarningMKXGreen51 min
Aug 21, 6:25 PM CDTFlash Flood WarningMKXFond du Lac4 hr
Aug 21, 6:42 PM CDTSevere Thunderstorm WarningMKXRock48 min
Aug 21, 6:57 PM CDTSpecial Marine WarningMKX93 min
Aug 21, 6:57 PM CDTSpecial Marine WarningMKX93 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.